Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 45, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 27, 2009, 4:59 PM CDT for Hardin County, Tyler County, Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2009, 4:59 PM CDT (21:59 UTC)
- Expired
- Mar 27, 2009, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Hardin County, TX, Tyler County, TX
The radar
The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:12 PM CDT | TORNADO | Votaw, TX | TORNADO TOUCHDOWN IN A FIELD NO DAMAGE TO HOMES NOTED AT THIS TIME. |
| Mar 27, 5:28 PM CDT | HAIL 0.75 | Wildwood, TX | |
| Mar 27, 5:30 PM CDT | HAIL 1.25 | Wildwood, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Mar 27, 4:49 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1993 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 272159
SVRLCH
TXC199-457-272300-
/O.NEW.KLCH.SV.W.0045.090327T2159Z-090327T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 PM CDT FRI MAR 27 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HARDIN COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WILDWOOD...THICKET...SILSBEE...
SARATOGA...LUMBERTON...KOUNTZE...
SOUTHERN TYLER COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WOODVILLE...WARREN...
* UNTIL 600 PM CDT
* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 11 MILES WEST OF THICKET...
AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
THICKET BY 510 PM CDT...
WILDWOOD BY 530 PM CDT...
9 MILES NORTH OF KOUNTZE AND 9 MILES SOUTH OF WARREN BY 540 PM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS
IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHWESTERN LOUISIANA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM CDT
FRIDAY AFTERNOON FOR SOUTHEAST TEXAS.
&&
LAT...LON 3050 9473 3050 9455 3071 9459 3090 9426
3023 9413 3027 9467 3049 9474
TIME...MOT...LOC 2158Z 255DEG 32KT 3040 9477
$$
LANDRENEAUWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:56 PM CDT, 3 minutes earlier.
Area forecast discussion, Mar 27, 4:56 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CDT FRI MAR 27 2009
.UPDATE...SPC COORDINATED A NEW TORNADO WATCH NUMBER 81 UNTIL 8 PM WHICH
WILL COVER SOUTHEAST TEXAS AS WELL AS CAMERON PARISH IN SOUTHWEST
LOUISIANA, THE NEAR SHORE ZONE AND THE SABINE LAKE ZONE. THIS
WATCH REPLACES A PORTION OF SEVERE TSTM WATCH NUMBER 77. TORNADO
WATCH NUMBER 79 REMAINS IN EFFECT UNTIL 9 PM FOR CENTRAL LOUISIANA
AND SOUTHWEST LOUISIANA. UPDATED ZONES WILL BE OUT SHORTLY.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 355 PM CDT FRI MAR 27 2009/
DISCUSSION...
STATIONARY FRONT DANGLING JUST SOUTH OF KLFK...JUST NORTH OF KPOE
AND KAEX...WITH SVR SUPERCELL TSTM RIDING THE BOUNDARY OVER W LA
NEAR KPOE. THE NEXT SUPERCELL NOW TAKING SHAPE JUST NORTH OF
KHOU...EXPECTED TO MOVE INTO SE TX WITHIN THE NEXT COUPLE OF
HOURS. SVR TSTM WATCH #77 CONTINUES FOR SE TX...WITH TOR WATCH #79
FOR S AND C LA NORTH OF I-10.
EXPECT TSRA COVERAGE TO INCREASE OVER LA THIS EVENING IN ADVANCE
OF THE COLD FRONT...THUS THE HIGHER POPS HERE. THE FRONT WILL BE
ENTERING SE TX SOMETIME AFTER SUNSET AND RACING EASTWARD ACROSS W
LA SHORTLY BEFORE MIDNIGHT...AND CLEAR EAST OF THE ATCHAFALAYA
RIVER BY SUNRISE SAT. MUCH COLDER AIR WILL INFILTRATE THE REGION
BEHIND THE FRONT...WITH TEMPS RUNNING 10-15 DEGREES BELOW NORMAL
FOR SAT AFTERNOON AND SUN MORNING. WITH WINDS CALMING DOWN SAT
NIGHT AND SUN AS THE HIGH SETTLES OVER THE REGION...TEMPS COULD
REACH THE MID/UPPER 30S NORTH OF US 190.
COLD SNAP WILL BE SHORT LIVED AS THE HIGH MOVES EAST BY SUN EVENING
AND MON...WITH A SOLID RETURN FLOW ESTABLISHED BY MON. THE NEXT
SYSTEM IN OUR AGGRESSIVE PROGRESSIVE PATTERN WILL BEGIN TO
INFLUENCE OUR REGION BY TUE WITH THE CHANCE OF SHRA/TSRA RETURNING.
WHILE THE GFS IS VERY AGGRESSIVE WITH AN EXTREMELY DEEP SFC LOW
(989MB) OVER E OK BY NEXT THU...THE ECMWF IS MUCH LESS AGGRESSIVE.
FOR THE FORECAST...KEPT THE CHANCE OF SHRA/TSRA TUE-THU TIME FRAME.
DML
MARINE...
STRONG POST FRONTAL WINDS EXPECTED AFTER MIDNIGHT ACROSS THE
WESTERN ZONES...WITH THE FRONT EXPECTED TO CLEAR THE EASTERN ZONES
BY SUNRISE SAT. SCA WILL BE IN EFFECT FROM 1 AM SAT THROUGH 10 AM
SUN FOR THIS STRONG POST FRONTAL FLOW. WINDS AND SEAS WILL SUBSIDE
BY SUN AFTERNOON AS THE CENTER OF THE HIGH MOVES CLOSER AND
OVERHEAD SUN EVENING INTO MON MORNING.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 48 62 41 67 49 / 70 0 0 0 10
KBPT 48 62 40 68 51 / 40 0 0 0 10
KAEX 46 59 37 67 42 / 70 0 0 0 10
KLFT 51 62 41 66 46 / 70 0 0 0 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 10 AM CDT SUNDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT SUNDAY
FOR THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY, LA
TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM CDT SUNDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL
CITY TO CAMERON, LA OUT 20 NM.
&&Hazardous weather outlook, Mar 27, 5:27 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 527 AM CDT FRI MAR 27 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-281030- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 527 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS INTO SOUTHERN LOUISIANA LATE THIS AFTERNOON INTO THIS EVENING. AHEAD OF THE FRONT...DEEP MOISTURE...STRONG SHEAR AND INSTABILITY WILL COMBINE TO PRODUCE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON. SEVERE WEATHER IS POSSIBLE AREAWIDE. AHEAD OF THE FRONT...ROTATING SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF DEVELOPING WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. AS THE FRONT MOVES THROUGH THE AREA...STORMS WILL BECOME MORE LINEAR WITH STRONG STRAIGHT LINE DAMAGING WINDS THE LIKELIEST THREAT. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE IS A POSSIBILITY OF FLASH FLOODING DUE TO HEAVY RAINS FROM TRAINING STORMS. WITH DEEP MOISTURE OVER THE AREA...STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS WITH RATES OF UP TO 2 TO 3 INCHES AN HOUR. WITH THE GROUND IN MANY LOCATIONS SATURATED FROM THE RAIN THE PAST FEW DAYS...FLASH FLOODING OF LOW LYING AREAS AND URBAN AREAS CAN BE EXPECTED IN AREAS WHERE HEAVY RAIN OCCURS. STRONG NORTHERLY WINDS ARE EXPECTED IN THE WAKE OF THE FRONT TONIGHT. THIS WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS WITH WINDS OF AT LEAST 20 TO 25 KNOTS AND SEAS OF UP TO 7 TO 9 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHERLY WINDS WILL CONTINUE THROUGH SUNDAY MORNING. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE COASTAL WATERS THROUGH EARLY SUNDAY. WINDS AND SEAS WILL DIMINISH BY SUNDAY AFTERNOON AS HIGH PRESSURE SETTLES OVER THE AREA. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS IS ON TUESDAY AS ANOTHER FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. 24
In the hours before
Local storm report, Mar 27, 2:51 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL KIRBYVILLE 30.66N 93.90W
03/27/2009 E0.25 INCH JASPER TX LAW ENFORCEMENT
POLICE DEPT. REPORTED PEA SIZE HAIL.
&&
MGRIFFINLocal storm report, Mar 27, 2:55 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
255 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 W BON WEIR 30.74N 93.66W
03/27/2009 E1.00 INCH NEWTON TX PUBLIC
&&
MOGGEDLocal storm report, Mar 27, 4:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL GARDNER 31.27N 92.69W
03/27/2009 E0.50 INCH RAPIDES LA BROADCAST MEDIA
LOCAL MEDIA REPORTS HALF INCH HAIL NEAR GARDNER.
&&
MGRIFFINLocal storm report, Mar 27, 4:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST FORT POLK 31.05N 93.21W
03/27/2009 M51 MPH VERNON LA ASOS
51 MPH WIND GUST REPORTED BY ASOS AT FORT POLK
&&
MGRIFFINLocal storm report, Mar 27, 4:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TORNADO 1 SW GARDNER 31.26N 92.71W
03/27/2009 RAPIDES LA LAW ENFORCEMENT
RAPIDES SHERIFF DEPUTY REPORTS TORNADO TOUCHDOWN ON HWY
121 WITH TREES AND POWER LINES DOWN. CARS OFF THE ROAD.
&&
MGRIFFINLocal storm report, Mar 27, 4:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
443 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 2 W GARDNER 31.27N 92.73W
03/27/2009 RAPIDES LA PUBLIC
PUBLIC REPORTS RELAYED BY 911 RAPIDES PARISH OF POSSIBLE
TORNADO TOUCHDOWN ON HWY 28 WEST OF GARDNER AND EAST OF
THE VERNON PARISH LINE, TREES DOWN, CARS DAMAGE, POSSIBLE
MINOR INJURIES.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:32 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 58 min |
| Mar 27, 2:20 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 55 min |
| Mar 27, 2:31 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 44 min |
| Mar 27, 2:35 PM CDT | Tornado Warning | LCH | Jasper, Newton | 40 min |
| Mar 27, 5:04 PM CDT | Tornado Warning | LCH | Hardin, Tyler | 26 min |
| Mar 27, 5:31 PM CDT | Tornado Warning | LCH | Hardin, Tyler | 29 min |
| Mar 27, 5:56 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 49 min |
| Mar 27, 6:00 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 60 min |
| Mar 27, 6:19 PM CDT | Tornado Warning | LCH | Jasper, Newton | 26 min |
| Mar 27, 6:31 PM CDT | Severe Thunderstorm Warning | LCH | Newton | 44 min |
| Mar 27, 6:58 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Orange | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.